Pseudohypocalcemia with MR Imaging Contrast Agents: A Cautionary Tale
From the Diagnostic Radiology Department, National Institutes of Health, 10 Center Dr, MSC 1182, Bldg 10, Rm 1C660, Bethesda, MD 20892-1182 (P.L.C.); and Department of Radiology,Ohio State University College of Medicine & Public Health, Columbus, Ohio (M.V.K.). Received March 3, 2002; accepted March 6.
Address correspondence to
P.L.C. (e-mail: firstname.lastname@example.org).
Prince et al(1)have done the imaging community a service by bringing to light the
previously underappreciated effects of gadodiamide and gadoversetamide, two of the fourapproved gadolinium-based magnetic resonance (MR) imaging contrast agents, on thecolorimetric measurement of serum calcium. The Prince et al article(1)vividly points out how
that is, spurious hypocalcemia
can lead to unnecessary treatment,diagnostic confusion, and expense. Informing radiologists about this potential pitfall willminimize the effect of this drug
laboratory test interaction.The most common method of measuring serum calcium levels in clinical laboratories is thecolorimetric assay. With this assay, the color-producing reagent binds to calcium andchanges color in relation to the calcium concentration. This calcium measurement method isrelatively inexpensive and is the most frequently used. Alternative assays include the ion-specific electrode method (ie, for measurement of ionized calcium) and atomic emissionspectroscopy. The false lowering of calcium levels occurs only with the colorimetric assayand only with use of gadodiamide (Omniscan; Nycomed Amersham, Princeton, NJ) orgadoversetamide (OptiMARK; Mallinckrodt, St Louis, Mo). The false measurements do notoccur with use of gadopentetate dimeglumine (Magnevist; Berlex, Wayne, NJ) or gadoteridol(Prohance; Bracco Diagnostics, Princeton, NJ). Gadodiamide and gadoversetamide competewith calcium for the colorimetric reagent, but they do not affect other assays. Thus, if a
calcium measurement obtained after MR imaging is thought to be in error, then the patient’s
serum can be retested with another method, typically the ionized calcium assay.It cannot be overemphasized that these contrast agents do not cause actual hypocalcemia,but rather they cause spurious hypocalcemia. In fact, all of the gadolinium chelates haveexcellent safety profiles, and, to our knowledge, no cases of actual hypocalcemia have beenreported in association with any of the gadolinium-based contrast agents.There is a direct relationship between the serum concentration of the contrast agent and thefalse lowering of serum calcium measurements. Predictably, the patients in the Prince et al